Obesity complicates case of osteoarthritis

An elderly patient with increasing hip and knee pain was unsuitable for surgery, writes Dr Barney Tinsley

Wendy, a 75-year-old woman, first presented to our surgery in 1998 with a right-side hip pain. She was a non-smoker, drank minimal alcohol and was obese with a BMI of around 40. She did not drive a car.

A muscle strain and/or early osteoarthritis were the two likely diagnoses. She was commenced on co-codamol 8/500.

Wendy continued to take co-codamol 8/500 reasonably regularly until July 2003, when she was seen acutely with a painful left knee. Further examination revealed tenderness over the medial aspect of the knee with bilateral, symmetrical knee swelling consistent with probable degenerative change. Her BMI on this occasion was 42.

The following week Wendy had a steroid and local anaesthetic injection into the left knee. The response to this was stated as ‘fair’. She was also given (5%) ibuprofen gel as an adjunct to her painkillers.

Referral

Six months later, Wendy presented with increased right hip pain not controlled by maximum dose analgesia.

Pain was greatest in the right groin, and radiated to the anterior and lateral aspects of the right thigh. Lumbar extension was not painful, but she had tenderness on right hip flexion and abduction.

She was given ibuprofen 400mg three times daily, with ranitidine 150mg twice daily.

She was referred for X-rays of the pelvis, as at this point she needed the support of two walking sticks and her BMI was 43.

The pelvis X-ray showed moderate to severe degenerative changes involving both hip joints, confirming a diagnosis of osteoarthritis. Wendy was keen to consider surgical intervention but needed to lose weight. Wendy self-referred privately for physiotherapy and found this of some benefit.

Recommendations to swim as non-load bearing exercise and dietary changes were made, however her BMI remained at 43. The degree of pain limited her ability to exercise, and it was agreed to commence her on orlistat 120mg twice daily.

Further examination revealed tender costochondral joints and some synovitis. Naproxen 250mg twice daily was started, with a proton-pump inhibitor.

In June 2005, Wendy was admitted with a rectal bleed caused by haemorrhaging sigmoid diverticulae. NSAIDs were discontinued permanently post-discharge.

Her BMI had dropped to 39 and she was referred to the orthopaedic surgeon for a possible right-sided hip arthroplasty.

Hip arthroplasty

Examination revealed a marked fixed flexion deformity of the right hip, which the patient was unable to correct, and that she had a fixed-flexion deformity of 20 degrees in the left knee. Her assessment for major joint replacement score was 83/100 and she underwent a right total hip arthroplasty.

Since being discharged from hospital, Wendy has received good analgesic benefit from co-codamol 8/500. She is walking steadily and pain-free and her BMI has decreased to 37.

Dr Tinsley is a salaried GP in Bradford

Lessons learnt from this case

  • Osteoarthritis is a progressive condition. Clinicians should aim to preserve mobility and function of large and small joints.
  • Obesity is a risk factor for developing osteoarthritis in load-bearing joints.
  • The use of a proton pump inhibitor when prescribing NSAIDs should be considered.
  • Physiotherapy referrals should be made early; attempts to improve the tone of affected joints may improve symptoms.
  • Surgical intervention should be considered in moderate to severe and severe osteoarthritis; a risk–benefit analysis may be used.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus